Thunderstorm Wind, Price
- When
- July 12, 7:04 PM CST to 7:05 PM CST
- Where
- Price County, 0.69 mi S of Kennan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.520, -90.580
A few trees were blown down south of Kennan.
Storms fired along a stalled out frontal boundary located to the south of the CWA in a very moist and unstable airmass. A few of the storms skirted the southern reaches of Price County and contained damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms fired along a stalled out frontal boundary located to the south of the CWA in a very moist and unstable airmass. A few of the storms skirted the southern reaches of Price County and contained damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 5:39 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 639 PM CDT Thu Jul 12 2018 .SHORT TERM...(This evening through Friday) Issued at 305 PM CDT Thu Jul 12 2018 A cold front will stretching from Ontario to central MN will continue moving east and south through the rest of the Northland this afternoon and evening. Showers and thunderstorms are possible across northwest WI and east-central MN late this afternoon and this evening along and in advance of the front, once there is enough heating to break through a cap. The threat of storms could be strong to severe, mainly near and south of the Phillips area. These storms will be capable of hail, strong wind gusts, and heavy rain considering up to 2500 J/kg of MUCAPE, 25 to 30 knots of deep layer wind shear, and 2 inches of precipitable water. High pressure will be building into the region tonight and Friday in the wake of this cold front. A little fog is possible tonight considering clear skies, light winds, and moist soils from recent rains. Friday looks warm and drier. Mostly sunny skies will help temperatures climb to the lower to middle 80s. .LONG TERM...(Friday night through Thursday) Issued at 305 PM CDT Thu Jul 12 2018 The extended forecast shows our next round of showers and thunderstorms over the region for Sunday as a cold front moves through, along with temperatures near to above seasonal average. Humid conditions will continue through the upcoming weekend. Friday night through Saturday night will be dry with surface high pressure overhead. This will lead to mostly clear skies overnight. Winds will become more southerly due to return flow around the high pressure ridge as it departs the region during the day Saturday. The next chances of precipitation will come Sunday morning through early Monday morning as a cold front moves southeastward. Due to the aforementioned return flow, temperatures will become slightly above seasonal average, with highs Saturday in the middle to upper 80s, and into the lower 80s Sunday. This flow will keep temperatures a little cooler along the North Shore, but a bit warmer along the South Shore. The moisture transport on Sunday doesn't look particularly robust due to a lack of a low- level jet, but with Pwat values around 1.4 to 1.7" and MLCAPE between 1000 to 2000 J/kg possible, thinking that some heavy downpours from thunderstorms are possible, but nothing that should lead to flash flooding. However, still think that some thunderstorms capable of gusty winds and small hail won't be out of the question. Dew point temperatures Saturday and Sunday will hover in the 60s, and possibly into the lower 70s Sunday afternoon, so conditions will continue to be rather humid. The cold front will depart the region by Monday morning, which will also bring in some more comfortable air as the dew point temperatures return to the lower to middle 50s, which will persist through much of the week. High pressure will build out of the Canadian Prairies region, and keep conditions dry through Wednesday morning. Temperatures will return closer to normal during this period, with highs in the middle to upper 70s. Another round of showers and storms will be possible Wednesday afternoon through Thursday morning as a shortwave trough dives into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu Jul 12 2018 High pressure will provide VFR conditions to most TAF sites overnight and into Friday, but a slow moving frontal boundary will continue to bring the threat of showers and thunderstorms to the KHYR area through the evening, and perhaps through the night. Some MVFR/IFR CIG's and VSBY's will be possible in that area, with conditions improving as high pressure moves in on Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 85 61 85 / 10 10 0 0 INL 62 86 60 88 / 0 0 0 0 BRD 65 86 63 87 / 10 10 0 0 HYR 65 84 62 86 / 50 20 0 10 ASX 65 86 61 85 / 20 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...JTS AVIATION...DAP
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 403 PM CDT Thu Jul 12 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms may redevelop over northwest Wisconsin this afternoon through this evening. Some of the storms near and south of the Phillips area may be strong to severe, and be capable of producing hail, strong wind gusts, and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday for portions of northwest Wisconsin. Severe storms are not expected. A chance of thunderstorms will return to the area Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening in northwest Wisconsin. LSZ121-140>148-132115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 403 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to affect Lake Superior this afternoon and evening along the South Shore of Lake Superior. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible again Sunday and Sunday night. JTS/G2 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND DMG 2 S FEDERAL DAM 47.21N 94.22W
07/12/2018 CASS MN 911 CALL CENTER
TREES KNOCKED DOWN IN GOULD TOWNSHIP. TIME
ESTIMATED BY RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM TSTM WND DMG 3 NE LA PRAIRIE 47.26N 93.45W
07/12/2018 ITASCA MN 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
NE LA PRAIRIE. TREE KNOCKED DOWN ON COUNTY
ROAD 440. TIME ESTIMATED BY RADAR.
&&
WLSpecial Weather Statement National Weather Service Duluth MN 634 PM CDT THU JUL 12 2018 WIZ007-008-130000- Sawyer-Washburn- 634 PM CDT THU JUL 12 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WASHBURN AND SOUTHWESTERN SAWYER COUNTIES... At 634 PM CDT, an area of strong thunderstorms was near Haugen, or 11 miles north of Rice Lake, moving east at 20 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Birchwood, Edgewater, Sarona, Little Sissabagama Lake, Deer Lake, Angus, Sissabagama Lake, Reserve, and Lac Courte Oreilles Reservation. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4575 9182 4581 9135 4564 9133 4564 9182 TIME...MOT...LOC 2334Z 265DEG 19KT 4566 9170 DAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
639 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG 2 W REMER 47.06N 93.95W
07/12/2018 CASS MN PUBLIC
TREES KNOCKED DOWN ONTO A CABIN AND CAR AT
BALSAM BAY RESORT. TIME ESTIMATED BY RADAR.
&&
WLSpecial Weather Statement National Weather Service Duluth MN 652 PM CDT THU JUL 12 2018 WIZ007-008-130015- Sawyer-Washburn- 652 PM CDT THU JUL 12 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WASHBURN AND NORTHWESTERN SAWYER COUNTIES... At 651 PM CDT, an area of strong thunderstorms was over Trego, or near Spooner, moving east at 35 mph. Wind gusts up to 35 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Stone Lake around 710 PM CDT. Hayward, Little Round Lake and Chief Lake around 715 PM CDT. Other locations impacted by these storms include Reserve, Spooner Lake, Northwoods Beach, Chief Lake, Sissabagama Lake, Lac Courte Oreilles Reservation, Earl, Grindstone Lake, and Springbrook. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4576 9189 4596 9190 4605 9131 4578 9128 TIME...MOT...LOC 2351Z 264DEG 30KT 4588 9179 DAP
Special Weather Statement National Weather Service Duluth MN 705 PM CDT THU JUL 12 2018 WIZ009-130030- Price- 705 PM CDT THU JUL 12 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PRICE COUNTY... At 705 PM CDT, an area of strong thunderstorms was near Hawkins, or 14 miles east of Ladysmith, moving northeast at 25 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Catawba, Kennan, and Wilson Lake Near Phillips. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4565 9068 4567 9043 4538 9041 4538 9068 TIME...MOT...LOC 0005Z 244DEG 23KT 4545 9080 DAP
The Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down south of Kennan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773773.